| || |
abilify and weight gain anyone have this?
abilify and weight gain anyone have this?
I noticed sense i have been on abilify I have gained weight and have a really hard time losing it also when trying to get off of the medicine I feel really bad anyone else go through this with this medicine ?
Weight gain is an unfortunate side-effect of Abilify. Why not talk with your doc and see if he/she could try you on some other antipsychotic medication instead? It would definitely be worth a shot; however, remember that almost all medications have some chance for a degree of side-effects. Good luck.
Actually this drug does not really known to have weight gain based on the studies done. There was a 1-3% difference on those with placebo vs. the actual drug on gaining greater 7% of their body weight so that is very negligible. So while anything is possible, it is not probable and I do not believe it is from that. I would talk to your doctor, but probably try to exercise and eat less or at least healthier because weight gain is more commonly from the condition it is treated for than the actual medicine.
---I answer questions to the best of my ability, but with always limited knowledge of the patient's situation and no ability to see your chart or full medical history my advice is limited and should also be confirmed with your own doctor/pharmacist/etc. Also, I do not promote following my advice without proper approval from your doctor either--
Abilify - The Blunderous Blubber Drug
I was prescribed Abilify in early October 2007. From August-December 2004, I want from an all-time high of 260 lbs to a much more slender 172 lbs (I am 6' tall). Abilify ruined all that. I was back to 200 lbs by Jan 1, 2008, even though my psychiatrist agreed to take me off the medication following Thanksgiving 2007. Although I then followed the same diet I used to lose the 88 lbs, I never again dropped much below 200 - I think 196 was the lowest I achieved. I am now 208 lbs. And to top it off, the drug never even worked!
Originally Posted by tinadennis
I've been taking Abilify for about 10 weeks and have gained about 12 pounds. When I started this medication I weighed 106-110 lbs, now I weigh close to 121. I exercise and weight train and this just makes me further depressed. I am a petite 20 year old and can't carry this extra weight around. I seem to always want to eat and even when I exercise and eat correctly the scale will not budge. Any one else have a similar problems.
Two years ago I started on 2.5, then 5 mgs of Abilify. I was 34yo & 118lbs with a great metabolism. After about 8 months of Abilify I had ballooned to 158lbs! Not to mention that I was taking 60mg of Ritalin a day for ADD, I would have thought that would keep some of the weight at bay. I had also been taking 40mg Celexa a day for a year previous w/o gaining an ounce. After stopping the Abilify I could not lose the weight. I worked out 3G a week with a personal trainer, tried HCG (ha), to no avail. I was positive the Abilify had stopped my metabolism cold. About 5 months ago I switched my AD to Effexor 75mg x3 a day. Found I needed a boost & pdoc prescribed Cytomel 25mg. I immediately started losing the weight! After 2 months we bumped the Cytomel to 50mg to further boost the Effexor. I'm now down to 123lbs. & eating like I always have. I'm positive my thyroid had stopped converting T4 to T3 because of the Abilify.
Don't let anyone tell you that Abilify Doesn't cause weight gain, or isn't likely to cause it. After my Abilify experience, every doc I've mentioned Abilify to said they knew of NO ONE WHO DID NOT GAIN >10% OF THEIR BODY WEIGHT WHILE TAKING LOW DOSE ABILIFY.
Please have doc monitor weight at every appointment if taking this med.
This drug ruined my life I wish I had never been near it, it didn't work at all but I was encouraged by my psych to keep trying. Before taking abilify the only thing I had any confidence in myself about was my figure a steady 8.5 stone all my adult life it took abilify about 1 month to destroy that. I shot up from a uk 8 to 14 my eating habits had not changed at all (by nature I do not have a sweet tooth and I do not snack or graze or crave high fat food) I have no car, so walk or cycle everywhere I truly believe it completely messed up my metabolic rate. I lost some weight when I stopped the medication (of my own volition, my gp and psych did not believe me and insisted I must be over eating and stating my age as a factor hmmmm yeah aging one month will really do that to you! And where is the point of lying about eating?) However I have never been able to shift the majority despite excercising like crazy and being even more careful of what I eat. A recent encounter with mirtazepine has now cancelled out any headway I made and I'm even heavier now at 12 stone with dreadful stomach cramps and fluid retention to boot! I think drs need to take a patients psychological positives into account before prescribing these medications andtaking away the one thing they felt remotely happy about, I can't look at myself with out crying now and shopping for clothes just tears me apart. I know appearance isn't everything but didn't I hate myself enough already? I'd steer clear to say I wish I had is a massive understatement! Metabolically neutral who are they kidding? We deserve the truth so we can make the choice
Abilify and Weight Gain
I know that Abilify (A so called "antipsychotic" medicine) is reputed to cause weight gain.
But I have MORE SPECIFIC QUESTIONS REGARDING the type of weight gain
1) Is the weight gained primarily in the abdomen, if not, where?
2) Does one gain flabby tissue or is it hard, visceral fat ala the sort of fat that AIDS patients on some hiV meds get?
3) Is there any possibility that the weight gained is not fat?
4) Do patients who gain weight on this drug also report increased food intake, eg. is it the consequence of eating more or lowered metabolism?
I think that they need to do a new study
My son was considered underweight when he started his first med which was risperdal..on it he gained a lil weight..then they switched him to abilify and he has gained over 40lbs...he is eleven...he eats at school breakfast and lunch....at home he eats dinner and two normal snacks.....he has always kept the same diet....i even started buying low fat and low sugar items and none of this has helped....he was just taken off the abilify, so i will see how the weight loss goes over the next month and if i have to i will ask our family doctor to run tests to see if it has messed with his thyroid and if so if the doctor can put him on a proper med to fix it...for now im gonna look for natural metabolism boosters....any ideas from anyone on how to help him lose weight would be appreciated...he plays outside so he gets exercise and we dont eat fast food often or order in often...most of our meals are prepared fresh and i cook with olive oil...i even bake my fries...my older son and i eat more than my youngest yet we have no weight issues....so its defiinately not his diet although he craved sugared drinks cereal and other items and i quit purchasing those and bought healthier drinks, snacks and cereal...anyone with any ideas on helping him boost his weight loss would be appreciated
How did you find a doctor to treat you?
I had almost the same experience with Abilify--pre-Abilify BMI 19.5 at 105 lbs, have exercised vigorously for last 20 years, no tendency to gain weight. Post-Abilify, very untypical and uncharacteristic weight gain began, exercise and diet made no difference; discontinued the Abilify but still could not lose the weight; weight just out of control, with completely atypical (for me) weight gain in my abdominal area. Went from doctor to doctor, including two endocrinologists and 2 psychiatrists; only one psychiatrist could tell me the cause of the weight gain. But no one would treat me. I was on the verge of looking like an obese freak; I was on the verge of significantly increasing my risk for diabetes. I was terrified and desperate with no one in the medical community to turn to. I had to devise a way to treat myself--I used myself as a lab rat in a crude medical experiment: I increased my thyroid medication. This was the ONLY thing that stopped and somewhat reversed the weight gain. But I desperately need medical treatment and advice. Where/how did you find a doctor who was willing to treat you and knowledgeable enough to treat you? Did you go to an endocrinologist, a psychiatrist, or other medical professional? Please reply and give me some guidance. Can you somehow indicate your doctor's name? It doesn't matter to me where he/she is located; I was hoping I could contact your doctor to get a reference for my area.
Originally Posted by Mpfincognito